Prednisone Pack & Risk/Benefit
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Prednisone Pack & Risk/Benefit


Dear Dr. Phelps-

I am a 50 year old, highly athletic male, recently diagnosed with bipolar disorder,  ADHD, treated medically &therapeutically, currently on Lamictal(25mg/day), Seroquel(25mg/night) & Ambien(5mg as needed.) I reviewed your Q's regarding prednisone and have a follow-up. I also recently incured an injury to my right knee, clearly diagnosed as bakers cyst. Two months of "RICE", swimming, stretching, massage, acupuncture, and no running or cycling has not improved the condition, and consequently, I have been in a prolonged depressive episode, yet rising steadily. Exercise is very important and helpful to me, thus another challenge being "benched."

My orthopedist wants to treat the knee with a 10-day prednisone pack, titrating down from 60mg day-one to 5mg day-ten. Being prudent yet desirous to go forward, I am holding off until I can clear it with my Psychiatrist, who unfortunately is on vacation for a few weeks. I have not filled the script, and won't do so until I see him; however, in the meantime I would value another (YOUR) opinion of the relative risk here of a catastrophic effect. I am not suicidal, never have been, and feel I can gut through the likely side effects for 10 days, if need be. I welcome your thoughts, thank you.

Regards,
 

Dear Mr. J' - 
Tricky.  First, I've never seen good numbers on what percentage of patients with bipolar disorder will have an exacerbation of their illness from predisone.  I have a rough figure from an oncologist that about 1 person in 100 has something really obvious in terms of a bad mental health reaction, in people who do not have obvious bipolar disorder.  As you can see, we don't have the data we need to give you a "how much risk of an adverse reaction am I taking?" answer.  

Your willingness to gut through side effects for 10 days, if necessary, is understandable (spoken by a comparably aged similarly athletically inclined male).  Unfortunately there's a theoretical tilt you have to take into account as well, at least at the "what are the most extreme possible risks?" level:  bipolar disorder in some folks seems to have the capacity to worsen over time; in them, it often appears as though each episode of mood symptoms makes subsequent episodes more likely and/or more severe.  This pattern may be somewhat more true in Bipolar I, and perhaps in women more than men.  But, you can see the implication:  if the prednisone caused a significant mood episode which somehow make subsequent episodes more likely or severe, then there's a bigger price to pay, perhaps, than gutting out a period of side effects.  

You may have already known all this, and that's why you wrote.  Sorry to just go over the same territory, in that case.  I can certainly relate to the difficulty you're having.  My strategy for bone/joint limitations that are not healing as hoped has been to shift my emphasis to another sport that doesn't exacerbate the problem, for a while, but unfortunately the result is that I'm just enjoying new sports but not seeming to be able to go back to the old ones! (lost sports include volleyball, basketball, singles tennis, bike touring, etc; at this rate I'll be taking up sailplanes a lot sooner than planned...)  Good luck with your risk/benefit analysis. 

Dr. Phelps


Published November, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?